Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 150, NWS Kansas City, MO

May 27, 2002Linn County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at May 27, 2002, 3:04 AM CDT for Linn County, Kansas. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2002, 3:04 AM CDT (08:04 UTC)
Expired
May 27, 2002, 4:00 AM CDT
In force
56 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Linn County, KS

The radar

The Pleasant Hill radar (KEAX), 88 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 3:30 AM CDTThunderstorm Wind 61 EParker, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2002-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2002-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-292 J/kg
Mixed-layer LCL
1618 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 270804
SVRMCI
KSC107-270900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
304 AM CDT MON MAY 27 2002

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINN COUNTY IN EAST CENTRAL KANSAS

* UNTIL 400 AM CDT

* AT 259 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  GREELEY...OR NEAR GARNETT...AND MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   PARKER BY 310 AM CDT.
   BLUE MOUND BY 315 AM CDT.
   MOUND CITY...LA CYGNE BY 325 AM CDT.
   PLEASANTON BY 330 AM CDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3805 9505 3839 9504 3839 9463 3806 9463

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 9:14 PM CDT, 5 hours 50 minutes earlier.

Area forecast discussion, May 26, 9:14 PM CDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
914 PM CDT SUN MAY 26 2002

EXPECT MCS/BOW MOVING SOUTHEAST ACROSS SOUTHEAST NEBRASKA TO
GRADUALLY TURN A LITTLE MORE SSE...TO FOLLOW EAST SIDE OF THETA-E
RIDGE AXIS. MESO-ETA/LAPS SHOW THETA-E RIDGE STAYING JUST TO OUR
WEST. BEST LI/S AND CAPE ALSO PROGGED TO STAY JUST TO OUR WEST.
HOWEVER DO EXPECT TO SEE SOME ACTIVITY IN THE WESTERN PORTIONS OF
THE FCST AREA AROUND MIDNIGHT. WESTERN PORTIONS OF THE FCST AREA ARE
ON THE EDGE OF BEST INSTABILITY. COULD SEE SOME ISOLATED SVR WITH
DAMAGING WIND/HAIL THE PRIMARY THREATS. AS MCS MOVES SE...EXPECT
SUBSIDENCE BEHIND IT TO PUT A SQUELCH ON TSRA ACTIVITY IN THE
MORNING FOR E KS/W MO. COULD SEE SOME PRECIP LATER IN THE MORNING
ACROSS NE/CEN MO AS MCS MOVES SE. ANY BOUNDARIES LEFT BEHIND COULD
ALLOW ADDITIONAL TSRA TO DEVELOP LATE IN THE DAY TOMORROW.

HAVE BUMPED POPS UP SOME FOR WESTERN SECTIONS. HOWEVER DID NOT GO
GANGBUSTERS...WITH AXIS OF BEST INSTABILITY/MOISTURE PROGGED TO STAY
TO OUR WEST. DUE TO EXPECTED PRECIP IN NW CORNER...HAVE DROPPED
EXPECTED LOWS SLIGHTLY.

NRR

415 PM...
SURFACE ANALYSIS THIS AFTERNOON SHOWS MOISTURE RAPIDLY FLOWING INTO
THE CENTRAL PLAINS.  MID 50S DEWPOINTS HAVE MADE IT INTO CENTRAL
NEBRASKA FUELING A LINE OF STORMS. DEEP LAYER MOISTURE WILL CONTINUE
TO ADVECT INTO THE REGION DURING THE NEXT 3 TO 4 DAYS. MODEL
SOUNDINGS PROG DEEP LAYER MOISTURE ESTABLISHED OVER THE ENTIRE
FORECAST AREA BY MID MORNING TOMORROW.  FORECASTING THE TIMING OF
THUNDERSTORMS WILL BE THE BIG CHALLENGE FOR THE FORECAST THIS WEEK.

THE CLUSTER OF STORMS OVER CENTRAL NEBRASKA WILL DRIFT SOUTHEAST
SLOWLY PER CORFIDI VECTORS TONIGHT.  THE LOW LEVEL JET PROGGED BY
THE ETA AND AVN SUGGEST THAT THESE STORMS WILL WEAKEN SUBSTANTIALLY
LATE TONIGHT AS STORM INFLOW VEERS TO THE EAST.  SCATTERED REMNANTS
OF THE MCS WILL HAVE A CHANCE TO REACH FAR EASTERN KANSAS AND FAR
WESTERN MISSOURI PRIOR TO 12Z SO I HAVE MAINTAINED 30 PROBABILITIES
FOR THE EARLY MORNING HOURS.  OUTFLOW BOUNDARIES FROM THIS MCS WILL
PROVIDE THE FOCUS FOR STORMS TOMORROW AFTERNOON. I HAVE CARRIED A
GENERAL 30 POP FOR THE ENTIRE FORECAST AREA FOR NOW DUE TO THE
UNCERTAINTY OF OUTFLOW BOUNDARY PLACEMENT TOMORROW.

THE BEST CHANCE FOR WIDESPREAD THUNDERSTORMS WILL OCCUR ON TUESDAY
AND TUESDAY NIGHT AS AN UPPER LEVEL LOW SHEARS INTO THE CENTRAL
UNITED STATES.  RAIN COULD BE LOCALLY HEAVY GIVEN THE RICH MOISTURE
AVAILABLE TO THE SYSTEM.  WIDESPREAD SEVERE STORMS DONT APPEAR TO BE
LIKELY DURING THE NEXT FEW DAYS WITH THE LACK OF WIND SHEAR.  SOME
SUMMER LIKE PULSE STORMS ARE CERTAINLY POSSIBLE WITH BRIEF DAMAGING
WIND GUSTS AND BRIEF PERIODS OF SMALL HAIL.
KOCH

1225 PM...
IN THE 4-7 DAY PERIOD...MEDIUM RANGE MODELS DEVELOP BROAD MID LEVEL
TROUGH OVER EASTERN UNITED STATES...WHILE RIDGING BUILDS OVER THE
INTERMOUNTAIN WEST.  AT THE BEGINNING OF THE PERIOD...WEAK SURFACE
BOUNDARY WILL BE STRETCHED ACROSS FORECAST AREA.  ISENTROPIC LIFT
AND DYNAMIC LIFT FROM WEAK MID LEVEL LOW...WILL KEEP THREAT OF
SHOWERS AND STORMS IN FORECAST. DUE TO SLOW MOVEMENT OF LOW TO THE
EAST...BUMPED POPS UP A BIT FOR WEDNESDAY NIGHT AND LINGERED PRECIP
A LITTLE LONGER INTO THURSDAY.  UPPER RIDGING BUILDS OVER SOUTHWEST
STATES DURING THE LATTER PART OF THE WEEK...PLACING FORECAST AREA
UNDER WEAK NORTHWEST FLOW ALOFT.  FRIDAY SHOULD REMAIN DRY...BUT
THREAT OF NOCTURNAL CONVECTION WILL INCREASE FRIDAY NIGHT AS
MRF DEPICTS STRONG ISENTROPIC LIFT ALONG FRONTAL BOUNDARY DRAPED
ACROSS NORTHERN PLAINS. CONVECTION WILL HELP SAG BOUNDARY SOUTH
INTO NORTHERN PORTIONS OF FORECAST AREA ON SATURDAY...SO DECIDED
TO INTRODUCE LOW CHANCE POPS.  BOUNDARY WILL SERVE AS A FOCUS
FOR CONVECTIVE DEVELOPMENT DURING THE 6-7 DAY PERIOD...SO EVENTUALLY
ENVELOP ENTIRE FORECAST AREA WITH LOW POPS.

AS FAR AS TEMPERATURES...BEGINNING OF PERIOD WILL START OFF
RELATIVELY COOL...WITH WARMING TREND THROUGH WEEKS END. AT TIME...
FRIDAY LOOKS THE WARMEST...WITH SOME EVIDENCE OF COMPRESSIONAL
HEATING AHEAD OF NORTHERN PLAINS FRONTAL BOUNDARY.  CLOUDS AND
CONVECTION WILL KEEP THINGS A LITTLE COOLER ON SATURDAY...THEN
IF MRF IS TO BE BELIEVED...FRONT LIFTS NORTH ON SUNDAY PLACING
AREA MORE SQUARELY IN THE WARM SECTOR.

SF

406 AM...

HIGH PRESSURE WILL PUSH OFF TO THE EAST TODAY...AS SOUTHERLY WINDS
DEVELOP AHEAD OF AN ADVANCING TROUGH. IN RESPONSE...LOW LEVEL WARM
AIR ADVECTION WILL INCREASE THIS AFTERNOON AND TONIGHT...ALLOWING
MOISTURE TO RETURN TO THE AREA. IN TURN...TEMPERATURES WILL CLIMB
BACK TO SEASONAL NORMALS. MODERATE THETAE ADVECTION AND DIURNAL
DESTABILIZATION WILL OCCUR IN THE NORTHERN PLAINS THIS
AFTERNOON...ALLOWING TS TO DEVELOP IN SOUTHEASTERN NEBRASKA DURING
THE EVENING HOURS. STRENGTHENING LLJ WILL HELP FOCUS CONVECTION INTO
AN MCS OVERNIGHT. CORFIDI VECTORS PROG SOUTHWARD MOTION OF THE
COMPLEX...SO HAVE ADDED THE CHANCE FOR THUNDERSTORMS IN THE EXTREME
NORTHWESTERN PORTION OF CWA AFTER 03Z...SPREADING INTO THE CENTRAL
CWA BY 09Z...AND ACROSS THE ENTIRE AREA BY 12Z.  ADDITIONAL SUPPORT
FOR ACTIVITY...AS UPPER LEVEL SHORTWAVE PROGRESSES THROUGH NORTHERN
MO OVERNIGHT. SEVERE CONVECTION APPEARS POSSIBLE...WITH LIFTED
INDICES IN THE -5 TO -8 RANGE...AND CAPES IN EXCESS OF 2500 J/KG.
SHEAR PARAMETERS INDICATE THE POTENTIAL FOR DAMAGING WINDS AS WELL
AS LARGE HAIL. THERE WILL LIKELY BE A BREAK IN THE ACTION DURING THE
EARLY AFTERNOON ON MONDAY...BUT CONTINUED WAA ALONG WITH AN
ADDITIONAL SHORTWAVE WILL RESULT IN TS DEVELOPMENT MONDAY EVENING.
CHANCES FOR CONVECTION WILL CONTINUE THROUGH THURSDAY...WHEN THE SFC
FRONT FINALLY MOVES THROUGH THE AREA.

SCHMIT

.EAX...
KS...NONE
MO...NONE

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.